Iowa, 2012

Flood and Hail in Iowa, July 18, 2012

July 18, 2012 · NWS ARX · 13 events in 6 counties and zones

Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms initially developed over Minnesota and then moved southeast into northeast Iowa where they produced large hail and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms initially developed over Minnesota and then moved southeast into northeast Iowa where they produced large hail and some wind damage. The largest hail reported was 1.75 inches in Ridgeway (Winneshiek County) before the storms became wind dominated. Trees were blown down or uprooted from Hesper (Winneshiek County) east through Waukon (Allamakee County) including a 65 mph gust near Calmar (Winneshiek County). 7 calves were killed when an almost 100 year old barn was blown down near Dorchester (Allamakee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 11:40 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 11:40 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT WED JUL 18 2012

.SHORT TERM...
1117 AM CDT WED JUL 18 2012

HAVE BEEN ASSESSING INFORMATION THIS MORNING AND HAVE BEEN WORKING
ON INCREASING THE RAIN AND STORM CHANCES. CONFIDENCE IS INCREASING...
BUT STILL MODERATE ON THE OUTCOMES OF THIS AFTERNOON AND EVENING.

WATCHING SOME KEY FEATURES INCLUDING THE SHORTWAVE TROUGH OVER THE
DAKOTAS WITH A LOCAL TIGHT CIRCULATION OVER KFSD RIGHT NOW PER
GOES WATER VAPOR AND SOME RADAR ECHO...HEADING TOWARD THE AREA. THE
MINNEAPOLIS CONVECTION AND NW-SE ARM OF THUNDER IS ALONG A
FRONTOGENETIC AREA IN THE 925-800MB LAYER AND THIS FORCING
CONTINUES...PER LATEST RAP/NAM TO REMAIN STATIONARY INTO THE
EVENING. WITH MU CAPE BUILDING AHEAD OF THE SYSTEM...THINK THE
RISK OF SEVERE WIND ACROSS CLARK-TAYLOR HAS INCREASED. IN ANY
CASE...RAIN SHOULD CONTINUE FOR MOST OF THE AFTERNOON UP THERE
TOO.

SPC HAS UPGRADED THE AREA TO A SLIGHT RISK OF STORMS AND WITH
SHORTWAVE ENERGY AND DYNAMICS COMING IN...MAIN CONCERN FOR SEVERE
WEATHER WOULD BE WIND. BY AFTERNOON AS THE KFSD MID-LEVEL WAVE
APPROACHES AND CONVERGENCE INCREASES WITH INSTABILITY BUILDING ACROSS
THE SOUTH IN VICINITY OF THE WARM/STATIONARY SURFACE FRONT AND
COLD FRONTAL INVERTED TROUGH IN THE WESTERN FORECAST
AREA...SUSTAINED UPDRAFTS ARE LIKELY. THIS WOULD CONGEAL INTO A
COLD POOL AND WITH STEEP LOW-LEVEL LAPSE RATES...WIND GUSTS IN THE
40-60 MPH RANGE ARE POSSIBLE. SO THE THOUGHT IS STRONG-SEVERE
STORMS SOUTH OF CURRENT ACTIVITY IN WI...IN THE 3-9PM TIME FRAME.

THE MINNEAPOLIS SYSTEM SEEMS POISED TO MOVE DOWN THE FRONTOGENETIC
AXIS AND CAUSE SOME WARNINGS THIS AFTERNOON IN WI. THIS WOULD
MAINLY AFFECT CLARK AND TAYLOR COUNTIES. WITH MU CAPE INCREASING
THERE /ABOUT 2K J/KG AT 11AM/...AND A BIT BETTER SHEAR...WE MAY
SEE A LINE WITH DAMAGING WIND BY EARLY-MID AFTERNOON. COULD SEE
2-3 INCHES OF RAIN TOO.

WILL ALSO BE INCREASING THE RAIN CHANCES TONIGHT TO ACCOUNT FOR
LATE AFTERNOON WEATHER TO SHIFT ACROSS THE FORECAST AREA. MAIN
ACTIVE PERIOD APPEARS TO BE 00-03Z. MORE TO COME IN LATER
DISCUSSION.

.LONG TERM...SATURDAY THROUGH TUESDAY
334 AM CDT WED JUL 18 2012

18.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT FOR THE SAT
THRU TUE PERIOD. SHORTWAVES MOVING ACROSS CENTRAL/SOUTHERN CAN
FLATTEN THE MID NOAM RIDGING SAT. BY SUN/MON THE MID LEVEL RIDGE
AXIS REBUILDS FURTHER WEST OVER MT/WY/DAKOTAS INTO ALB/SASKAT...
LEAVING THE UPPER MIDWEST UNDER BROAD NORTHWEST FLOW ALOFT. THE
NORTHWEST FLOW BY SUN/MON ALLOWS THE PASSING SHORTWAVES TO PUSH TO A
COLD FRONT/SFC TROUGH SOUTHEAST INTO/ACROSS THE AREA LATER IN THE
WEEKEND AND FOR EARLY NEXT WEEK. PLENTY OF DETAIL DIFFERENCES WITH
LOWER LEVEL MOISTURE...CAPE AND THERMO-DYNAMIC FORCING MECHANISMS IN
THE SUN-TUE TIME-FRAME...BUT IMPROVED MODEL CONSISTENCY AND LARGER
SCALE SIGNAL SUPPORTS 20-35 PERCENT SHRA/TSRA CHANCES IN THESE TIME
PERIODS. WITH GENERAL SOUTHWEST/WEST LOW/MID LEVEL FLOW...MODEL
CONSENSUS OF TEMPS REMAINING ABOVE NORMAL IN THE DAY 4-7 PERIOD
LOOKS GOOD AS WELL.

&&

.AVIATION...THROUGH 18Z THURSDAY
1240 PM CDT WED JUL 18 2012

WATER VAPOR IMAGERY SHOWING A TROUGH OF LOW PRESSURE OVER THE
DAKOTAS/NEBRASKA...MOVING EAST TOWARD THE AREA. LIFT AHEAD OF THIS
WAVE EXPECTED TO KICK OFF/INCREASE CONVECTION ACROSS THE AREA
THROUGH THIS AFTERNOON AND INTO THIS EVENING. SOME OF THIS
CONVECTION COULD BECOME STRONG TO SEVERE BETWEEN 3 PM AND 8 PM
GENERALLY ALONG AND SOUTH OF I-90 ACROSS MINNESOTA INTO WISCONSIN.
DAMAGING WIND WOULD BE THE MAIN THREAT. LOOKING FOR A GENERAL
DECREASE IN SHRA/TS COVERAGE AFTER MIDNIGHT AS THE TROUGH AXIS
SHIFTS EAST OF THE AREA. HOWEVER...SOME LINGERING SHRA/TS EXPECTED
TO CONTINUE AFTER MIDNIGHT WITH FAIRLY STEEP LAPSE RATES STILL
OVERHEAD. MODELS THEN INDICATE BROKEN DECK OF MVFR CLOUD AFTER 09Z
AS THE BOUNDARY LAYER COOLS BEHIND THE DEPARTING WAVE. EXPECTING THIS
MVFR CLOUD COVER TO LINGER THROUGH THURSDAY MORNING..THEN SCOURING
OUT BY AFTERNOON AS HIGH PRESSURE BUILDS IN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
334 AM CDT WED JUL 18 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...BAUMGARDT/SCHMIDT
LONG TERM....RRS
AVIATION...DAS
Hazardous weather outlook, Jul 18, 11:44 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 PM CDT WED JUL 18 2012

WIZ017-029-191100-
CLARK-TAYLOR-
1244 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. BESIDES
PERIODIC HEAVY RAIN...A FEW STRONGER STORMS COULD PRODUCE GUSTY WIND
AS THEY MOVE THROUGH. LOCALIZED RAINFALL COULD ALSO REACH 1 TO 1.5
INCHES DEPENDING ON HOW THE STORMS TRACK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS COULD BE IN THE AREA EARLY ON THURSDAY
BUT THE SEVERE WEATHER RISK DOES NOT LOOK FAVORABLE.

THERE ARE ALSO SMALL THUNDERSTORM CHANCES FROM THE WEEKEND INTO
EARLY NEXT WEEK BUT THE RISK OF ANY WIDESPREAD SEVERE WEATHER LOOKS
LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT LOOKING FAVORABLE BUT ANY
REPORTS OF HAIL OR GUSTY WINDS...IN ADDITION TO RAINFALL TOTALS...
WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1244 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES WILL IMPACT MAINLY NORTHEAST IOWA AND NEIGHBORING
AREAS WITH HEAT INDEX READINGS IN THE 95 TO 105 RANGE INTO THE
EVENING. PRECAUTIONS FOR HEAT SHOULD BE USED.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THIS AFTERNOON...AND COULD SPREAD MORE
INTO WESTERN WISCONSIN BY EVENING. STORMS HAVE A THREAT FOR LOCALLY
HEAVY RAIN...HAIL AND DAMAGING WINDS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE COULD BE LINGERING THUNDERSTORMS EARLY THURSDAY BUT
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THERE ARE ALSO SMALL STORM CHANCES THIS WEEKEND INTO EARLY NEXT
WEEK BUT THE OVERALL RISK OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND INTO
THE EVENING. PEAK WIND GUSTS OR ANY OBSERVED DAMAGE REPORTS WOULD BE
USEFUL...IN ADDITION TO HAIL OR RAINFALL TOTALS.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jul 18, 12:02 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             HAYFIELD                43.89N 92.85W
07/18/2012  M1.50 INCH       DODGE              MN   TRAINED SPOTTER

&&

TMS
Local storm report, Jul 18, 12:54 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             2 NE DEXTER             43.74N 92.67W
07/18/2012  M0.88 INCH       MOWER              MN   TRAINED SPOTTER

&&

DAVIS
Local storm report, Jul 18, 12:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     1 W GRAND MEADOW        43.71N 92.59W
07/18/2012  E50 MPH          MOWER              MN   TRAINED SPOTTER

&&

DAVIS
Special weather statement, Jul 18, 1:06 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
206 PM CDT WED JUL 18 2012

IAZ008>010-018-019-MNZ094>096-182030-
CHICKASAW-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER-WINNESHIEK-
206 PM CDT WED JUL 18 2012

...THUNDERSTORMS EXPECTED THIS AFTERNOON...

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND COULD
BECOME SEVERE AT TIMES. BESIDES A HEAVY RAIN AND LIGHTNING THREAT...
HAIL AND GUSTY WINDS ARE EXPECTED WITH STRONGER STORMS.

MOVE INDOORS WHEN STORMS APPROACH AND DO NOT TAKE CHANCES WITH
LIGHTNING. IF A WARNING IS ISSUED FOR YOUR AREA...STAY AWAY FROM
TREES AND WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM.

SHEA
Local storm report, Jul 18, 1:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 S RACINE              43.76N 92.48W
07/18/2012  E0.75 INCH       MOWER              MN   TRAINED SPOTTER

            DIME SIZED HAIL

&&

ADAMS
Local storm report, Jul 18, 1:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND GST     1 S RACINE              43.76N 92.48W
07/18/2012  E50 MPH          MOWER              MN   TRAINED SPOTTER

&&

ADAMS

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 heavy rain, 2 hail, 1 flood. Local standard time, as filed.

Flood, Howard

When
July 18, 1:35 PM CST to 4:00 PM CST
Where
Howard County, 0.32 mi WSW of Cresco to 0.78 mi NW of Cresco Muni Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.379, -92.126

Numerous streets were flooded in Cresco and the water was deep enough in the downtown area to go over the curbs and threatened to go into some businesses. The flooding was produced by 2.65 inches of rain that fell in an hour and a half.

Heavy Rain, Winneshiek

When
July 18, 2:20 PM CST to 3:20 PM CST
Where
Winneshiek County, 0.85 mi NE of Decorah
Reported by
Public
Coordinates
43.310, -91.790

In an hour, 1.5 inches of rain fell in Decorah.

Hail, Chickasaw

When
July 18, 2:24 PM CST
Where
Chickasaw County, 3.11 mi WSW of Fredricksburg
Measured
1.5 in hail
Reported by
Public
Coordinates
42.960, -92.260

Hail, Winneshiek

When
July 18, 2:28 PM CST
Where
Winneshiek County, 0.5 mi E of Ridgeway
Measured
1.75 in hail
Reported by
Public
Coordinates
43.300, -91.990

Golf ball sized hail fell in Ridgeway.

Thunderstorm Wind, Winneshiek

When
July 18, 2:45 PM CST
Where
Winneshiek County, 0.55 mi ENE of Hesper
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.484, -91.771

Trees were blown down in Hesper.

Thunderstorm Wind, Winneshiek

When
July 18, 2:49 PM CST
Where
Winneshiek County, 2.04 mi NW of Sattre
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.420, -91.680

Several trees were uprooted and corn in the area was bent over from the winds south of Highlandville.

Thunderstorm Wind, Winneshiek

When
July 18, 2:49 PM CST
Where
Winneshiek County, 1.64 mi WSW of Decorah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.294, -91.832

A machine shed was blown down and across Twin Springs Road just southwest of Decorah.

Thunderstorm Wind, Winneshiek

When
July 18, 2:50 PM CST
Where
Winneshiek County, 1.47 mi NNE of Decorah
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.320, -91.790

A large tree was uprooted just north of Decorah.

Heavy Rain, Winneshiek

When
July 18, 2:50 PM CST to 3:50 PM CST
Where
Winneshiek County, 0.84 mi NE of Burr Oak
Reported by
Broadcast Media
Coordinates
43.457, -91.866

In an hour, 1.75 inches of rain fell in Burr Oak.

Thunderstorm Wind, Winneshiek

When
July 18, 3:01 PM CST
Where
Winneshiek County, 2.87 mi ENE of Conover
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
43.240, -91.870

A wind gust of 65 mph occurred north of Calmar.

Thunderstorm Wind, Allamakee

When
July 18, 3:06 PM CST
Where
Allamakee County, 0.53 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$21,000
Reported by
COOP Observer
Coordinates
43.471, -91.509

A barn was destroyed by winds near Dorchester killing 7 calves that were inside the barn.

Thunderstorm Wind, Fayette

When
July 18, 3:15 PM CST
Where
Fayette County, 0.86 mi SW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.960, -91.810

Some trees and power lines were blown down in West Union.

Heavy Rain, Clayton

When
July 18, 3:20 PM CST to 3:50 PM CST
Where
Clayton County, 0.5 mi E of Monona
Reported by
Public
Coordinates
43.050, -91.390

In a half hour, 1.75 inches of rain fell in Monona.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400415, 394578, 394569, 394570, 394571, 394572, 395350, 394574, 394774, 394575, 394576, 394577, 394770.